What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 23, 5:22 AM EST, 3 hours 59 minutes earlier.
Area forecast discussion, May 23, 5:22 AM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
622 AM EDT Mon May 23 2022
.SYNOPSIS...
A weak tropical wave will push towards us through the day today.
Abundant moisture combining with instability and weak upper
disturbances moving into the region will keep the chance of
showers and storms in the forecast through Tuesday. Another
stronger upper trough and cold front will approach the region on
Thursday into Friday bringing elevated chances of rain before
drier air moves in over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Clouds are plentiful, with some breaks, across the region currently
as moisture streams into the region ahead of a tropical wave.
Subjective analysis of 00z upper air obs revealed a general
meridional pattern across the CONUS, with a large scale trough
centered across the Rockies. East of that, a weak wave is emerging
from the gulf, and is noted from the surface through 500 hPa.
Surface analysis indicates a fairly strong high pressure system
across the central US, with an open surface trough over the gulf.
This will move towards today and bring with it active weather. Until
then, we'll see temps stay pretty close to where they are now for
lows - mid 60s to low 70s across the area. Clouds will likely hang
around through the night.
As we get into the day today, active weather is expected to unfold.
Widespread cloud cover is expected to start the day across the area
as copious moisture will be around ahead of an approaching low from
the Gulf of Mexico. Guidance begins the day with PWs in the 1.4-1.6"
range across the region before a surge of moisture brings PWs in the
1.6-1.8" range to the region by 11a and 2p. This is ahead of the
aforementioned mid-level trough and surface low pressure that will
approach, providing plenty of forcing to work with in addition to
the copious moisture. Big question today regards overall
destabilization. Model guidance across the board has a line of
heavy showers and thunderstorms pushing through at some point today
along an area of convergence associated with the surface low/trough.
The question is timing, which we don't have a great handle on at
this point. HREF CAM suite is spread fairly considerably, ranging
from the HRRR which pushes convection in by 11a in the CSRA to the
3km NAM which doesn't have convection in here until 3p or 4p at the
earliest. Destabilization will likely be driven by moisture
advection ahead of the low, as surface dewpoints are expect to
approach 70F in the southern portion of the forecast area.
Ultimately, there is a wide range of instability outcomes, dependent
on when the storms push through. The later, the more we'll be able
to warm and destabilize, with values likely to end up in the 1000-
2000 j/kg range at best. Shear is not expected to be significant
across the area, with 0-6km values of 25-30 knots across the area.
This will likely be just sufficient enough to organize a multi-cell
cluster of storms to push in during the late morning and afternoon
hours across the region, with damaging winds the most likely threat.
Even that could be tough to materialize, with a moisture rich and
warm atmosphere.
All in all, it seems the Marginal Risk for severe
from SPC is justified, given that a cluster of thunderstorms is
expected to quickly push through the region at some point today.
Whether we get severe storms or not, heavy rainfall is expected with
the storms given that PWs will be around 150% of normal, and we have
solid forcing for ascent with this approaching system. Totals could
actually be pretty high if storms are able to train; the HREF is
showing the possibility of 1.5" or more in isolated spots. The
environment certainly supports this, and I think that isolated flash
flooding is possible. Right now, it do not look like we will see
enough rain across the area to justify a Flash Flood Watch. Think
highs will be in the low and mid 80s this afternoon, with some upper
80s in the far east where the rain reaches later.
Overnight tonight, some convection will likely remain near or around
the area through Midnight. Moisture will still be around, but the
best forcing will be pushing northeastward pretty quickly. As a
result, generally expecting showers and storms to diminish across the
region after midnight, with a weak/diffuse boundary slowly pushing
into our area and settling. Overnight lows will range from the low
to upper 60s due to cloud cover and copious low-level moisture
remaining.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Tuesday and Tuesday night...Deep moisture will remain over the
area. The ensembles suggest high probability of precipitable
water > 1.50 inches. The GFS and Nam have values around 1.8
inches across the region. The frontal boundary should be in the
northern Midlands early in the day but may shift south through
the day. Instability possibly moderate south of the front. With
ridge offshore...mid level short wave troughs rotating around
ridge may act as a trigger for mainly diurnally driven scattered
showers and thunderstorms. Temps tricky with front in the area
but expect mainly 80s with upper 70s in the north Midlands north
of the front. Lows in the 60s.
Wednesday and Wednesday night...Diffuse frontal boundary should
be still near the area perhaps in the south Midlands. Precipitable
water may decrease a bit but remain relatively high for this
time of year. Upper level forcing for convection may be more
limited as upper ridge offshore builds a little to the west.
Moderate instability still expected south of the frontal
boundary. Will continue scattered mainly diurnally driven
afternoon and evening showers and thunderstorms. Temps expected
to be a little warmer than Tuesday with highs mainly in the 80s
and lows in the 60s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The extended forecast period continues to be active through the
end of the week as an upper trough in the Midwest moves slowly
east. Southwest flow aloft will keep deep moisture over the
region into Friday. With strong moisture advection Thursday
and the upper trough pushing a strong cold front through the
area Friday, expect numerous/widespread showers and
thunderstorms Thursday into the overnight. Severe weather also
possible.
As the upper trough axis shifts east over the area on Friday,
the deeper moisture shifts to the coast with drier air arriving
from the west behind the front. Kept the lower pops over the
weekend with drier air in place and some upper level ridging
building in. Temperatures this period will generally be near
normal.
&&
.AVIATION /10Z MONDAY THROUGH FRIDAY/...
VFR for now, with restrictions possible later today in convection.
AGS hasn't really seen any restrictions, so we managed to avoid
vis and cig restrictions overnight. That likely won't be the
case today, as a weak tropical wave approaches from the west and
brings with it widespread showers and thunderstorms late this
morning and into the afternoon. Confident enough to add the
TEMPO group back to the TAFs, but they are still rather large
time periods as the models waffle back and forth on timing. VIS
restrictions are definitely expected, as rain should be heavy,
and some cig restrictions could occur as well. Expectation is
that the initial line of storms will push towards AGS/DNL by
15z-16z and then impact CAE/CUB/OGB thereafter. There is some
trending towards another round of storms later in the evening,
and with copious moisture, I think it is a possibility. Keep
VCSH to account for this and to not make the TAFs too lengthy.
Winds should be fairly like through the day and out of the south
and southwest. By tonight, convection should wind down and
clouds remain.
EXTENDED AVIATION OUTLOOK...Chance of mainly diurnal showers and
thunderstorms and associated restrictions, along with a chance of
mainly late night/morning fog and/or stratus, through the period.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 23, 1:54 AM EST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
254 AM EDT Mon May 23 2022
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-240700-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
254 AM EDT Mon May 23 2022
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Tonight.
A cluster of thunderstorms is expected to move through this
afternoon. Some of those storms may be strong to severe, with gusty
winds the primary threat. Expect heavy rain and lightning with any
storm.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 23, 7:06 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
806 AM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD EARLEWOOD PARK 34.03N 81.04W
05/21/2022 RICHLAND SC OTHER FEDERAL
THE USGS STREAM GAGE ALONG SMITH BRANCH AT
N. MAIN STREET NEAR EARLEWOOD PARK CRESTED
AT 9.05 FEET ON SATURDAY AFTERNOON. FLOOD
STAGE IS 9.0 FEET.
&&
LCVSpecial weather statement, May 23, 8:45 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
945 AM EDT Mon May 23 2022
GAZ063>065-231415-
Richmond GA-McDuffie GA-Columbia GA-
945 AM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of McDuffie,
southwestern Columbia and southwestern Richmond Counties through 1015
AM EDT...
At 945 AM EDT, Doppler radar was tracking a strong thunderstorm near
Gibson, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomson, Harlem, Thomson-McDuffie County Airport, Wrightsboro,
Blythe, Dearing, Leitner Lake Conference Center, Sweetwater Park,
Arties Pond Public Fishing Area, McDuffie County Fire Department,
Adamsville, Thomson Fire Department, Pea Patch Aerodrome, McDuffie
Regional Medical Center, University Hospital McDuffie, White Oak
Campground, Boneville, Autney and Ansley Mill.
This includes Interstate 20 in Georgia between mile markers 167 and
180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3361 8263 3364 8261 3363 8261 3364 8252
3366 8251 3329 8216 3329 8219 3327 8228
3331 8234 3331 8239 3334 8244 3336 8255
3341 8255 3346 8259 3361 8264
TIME...MOT...LOC 1345Z 228DEG 40KT 3328 8253
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MGSpecial weather statement, May 23, 9:04 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Columbia SC
1004 AM EDT Mon May 23 2022
GAZ040-063>065-SCZ018-025-231430-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
Edgefield SC-
1004 AM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of northeastern
McDuffie, Columbia, southeastern Lincoln, northwestern Richmond,
southwestern Edgefield and southeastern McCormick Counties through
1030 AM EDT...
At 1004 AM EDT, Doppler radar was tracking a strong thunderstorm near
Appling, or 8 miles northeast of Thomson, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Augusta, Grovetown, Evans, Martinez, Fort Gordon, McCormick,
Harlem, Appling, Clarks Hill Recreation Area, Riverwood, Mistletoe
State Park, Augusta Mall, Hamilton Branch State Park, Village Plaza
Shopping Center, J. Strom Thurmond Dam, Mccormick County Airport,
Parksville, Plum Branch, Poverty Hill and Scott's Landing.
This includes the following highways...
Interstate 20 in Georgia between mile markers 175 and 201.
Interstate 20 in South Carolina between mile markers 0 and 1.
Interstate 520 in Georgia between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3366 8251 3365 8249 3367 8250 3392 8228
3363 8190 3329 8226 3362 8255
TIME...MOT...LOC 1404Z 228DEG 40KT 3355 8240
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MG